MAUDE Adverse Event Report: DEPUY SYNTHES SPINE X-MESH; DRIVER, PROSTHESIS

DEPUY SYNTHES SPINE X-MESH; DRIVER, PROSTHESIS
Catalog Number 288900100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is available for evaluation.Investigation will be conducted.Follow up will be filed with findings.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
T8/t9 vcr.T6-t11 fusion.The vcr was performed, we trailed for endcap diameter and used distractor to gauge height.We loaded appropriate x-mesh cage, detached inserter once locking screw was final tightened.We took a/p and lateral fluoro shots, and determined that the cage was too posterior and needed adjusting.We re-attached inserter in-situ unlocked, collapsed cage and pulled it out.Reimplanted the cage and again detached and took x-rays.We did this about 7-8 times before inserter broke.When the expander broke, the knob wouldn't move so we assumed that it was b/c locking screw was still engaged so the surgeon put a lot of force to listen screw.It was loosened so much that it would no longer advance.So, we had to go up to the next size implant.Because the inserter had broken the surgeon used an angled schnidt to drop the cage into the defect, rotated it until he got eyes on the locking screw then engaged each endcap with the feet of the synmesh distractor, and used that to extend the cage, then freehanded the screwdriver to final tighten the locking nut.
 
Additional Manufacturer Narrative
(b)(4).Visual examination at the macroscopic level of the one (1) exp vbr pos inserter/expander (product code: 2889-00-100, lot number: mi19001) revealed that the mechanism of the expansion assembly, the pins and other associated parts of the device was stuck making the expanding movement of the device impossible.This will affect the intended use if the device.The likely cause of the defect is the device been subjected to excessive or unanticipated torsional forces during use or wear and tear of the parts of the device with constant use over time.No other defect or damage was found on the device.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.No emerging trends were found requiring further actions.A definitive root cause for the mechanism of the inserter/expander becoming stuck cannot be positively determined from the sample and the information provided.However, based on the evaluation, the possible cause of the defect is the device been subjected to excessive or unanticipated torsional forces during use or wear and tear of the parts of the device with constant use over time.No other defect or damage was found on the device.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends requiring immediate action have been observed, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
X-MESH
Common Device Name
DRIVER, PROSTHESIS
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6957491
Report Number1526439-2017-10860
Device Sequence Number1142122
Product Code HWR
UDI-Device Identifier10705034223032
UDI-Public(01)10705034223032
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number288900100
Device Lot NumberMI19001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2017
Initial Date Received by Manufacturer 09/28/2017
Supplement Date Received by Manufacturer11/01/2017
Initial Report FDA Received Date10/18/2017
Supplement Report FDA Received Date11/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;